Here’s a disquieting scenario. Imagine, after a period of damnable mental decline, you go and see your GP and they prescribe you a SSRI or SSNI. Either it works (my sincere congratulations!), in which case you have to ween off it, or it doesn’t work and your medicine is “reviewed”. You’re put on a new medication which has greater efficacy, but because taking two antidepressants at once is ruinous to your brain chemistry, amongst other organs, you have to taper off the medication you were put on.
You are first forcefully assured and then re-assured, that, if done correctly, tapering off these drugs won’t be too difficult. You are also promised that these drugs are not addictive, and so “withdrawal” isn’t the right word to use at all. The side-effects will stem from “discontinuation”, and will last two or three days or so, maybe the greater part of the week at the most.
Except then the symptoms of “discontinuation” don’t go away for, at first, one week, then two. The symptoms don’t seem to alleviate over time, either—shit, if anything, they’re getting worse. So you assume you’re an outlier, just one of the unlucky ones alluded to in the fine script. At least until you turn to friends with similar experiences and online forums and find out that, Jesus, everyone has the same shit as you—that there are people who’ve been two months off and still suffering “discontinuation” symptoms.
- SPONSORED -
There is a lot of dissonance, then, between what medical professionals inform you you will experience and what you will really experience—a dissonance that confuses many people and turns them online for guidance, solace, answers. Who’s right? Is it a placebo effect in reverse, a kind of psychosomatic hell-scape that’s a l l i n y r h e a d? Are you and the rest of the people you’ve spoken too rare outliers like you first thought, only more vocal?
Earlier this year, the question was answered by a team of American and Italian researchers who offered the first systematic review of withdrawal problems that patients discontinuing antidepressants experience. Canvassing previously published research, as well as undertaking their own, the team found that “symptoms typically occur within a few days from drug discontinuation and last a few weeks… however, many variations are possible”. So there you have it—the two-to-three days thing is malarkey, especially for medications like venlafaxine and paxil (the two drugs most infamous for difficult discontinuation).
Equally telling was the team’s recommendations: “Clinicians need to add SSRI to the list of drugs potentially inducing withdrawal symptoms upon discontinuation, together with benzodiazepines, barbiturates, and other psychotropic drugs… The term ‘discontinuation syndrome’ that is currently used minimises the potential vulnerabilities induced by SSRI and should be replaced by ‘withdrawal syndrome’.” They concluded, in both senses of the word, on a harrowing note: “post-withdrawal disorders may last for several months to years.” Using the word “discontinuation” is a misrepresentation.
What’s in a Name?
The reason medical professionals are wary of using “withdrawal” when referring to medicines they prescribe is that “withdrawal” and “discontinuation” delineate “bad drugs” and “good drugs”, respectively. You withdraw from heroin; discontinue panadol. It’s a nice dichotomy, and “discontinuation” is a pretty effective euphemism—a benign sounding thing that certainly avoids insinuating that you might experience profuse sweating, tremors, nausea, vomiting, brain-zaps, diarrhoea, chills, migraines, dizziness, fainting, migraine, fatigue, insomnia, hypersomnia, agitation, impaired concentration, impaired motor skills, vivid dreams, depersonalisation, irritability, suicidal ideation, et al. This list is by no means exhaustive; these are just the common side-effects of withdrawing from—not heroin or benzos—SSRIs.
Do not misunderstand me! I too react with bristly impatience when confronted by some didactic jeremiad about “over-medicated youth!!1!” or “antidepressants being handed out like candy!!1!”, or similar erroneous bullshit. A lot of people—and especially people in their late teens and early twenties fumbling through the fraught terrain of early adulthood—struggle with feelings and emotions that are the total fucking pits, and “pathological” mental illness and the very wrenching problems of trying to establish a life you can be content with are kinda two different sides of the same coin of a currency that no-one wants to acknowledge, let alone deal in or exchange. If an anti works, take the fucking anti and don’t let anyone tell you otherwise.
Shit, our major problem in New Zealand—and it has been since the first official report on depression was commissioned back in 2004—is that people under-report mental illness, fearing the stigma of unwellness. Besides, the tests they give people to gauge anxiety are so awful and triggering and anxiety-inducing, many patients under-report the severity of their feelings or don’t take the test at all.
Yet the question remains: why is there such a yawning gap between what GPs tell people and what they actually experience?
There’s an argument to be made about the U.S. pharmaceutical companies, to whom New Zealanders are somewhat beholden. These Big-Pharmas have to cover their bases legally. That’s why on any prescription drug you get you’ll get an exhaustive list of possible side-effects and what to do if they occur, complete with the caveat that the list is incomplete. However, when it comes to tapering off those same drugs, the science—and thus the legalese—can afford to be a bit murkier. This is because there is no “definitive pathophysiological explanation for antidepressant discontinuation syndrome”, and understandably, pharmaceutical companies aren’t exactly champing at the bit to undertake research into the matter.
Or perhaps it all comes down to the old adage: you can’t teach an old dog new tricks.
In Pulse magazine, a periodical intended for and distributed to practicing medical practitioners and alumni, they surveyed a randomly-selected group of GPs on which issues they felt were the most pressing to them, vis-a-vis community health. The top two, unsurprisingly and solipsistically, pertained to the GPs themselves—lower workload and higher pay being their “in an ideal world” requisites. Following that, the third concern revolved around senior citizens’ health and their access to healthcare; increased youth funding and access was at eleven. Mental health ranked even lower.
I don’t think it’s coincidental to these bizarre rankings that New Zealand doctors are, on average, old (or at least not spring-chickens young—sorry to be ageist Mum!). The highest percentage of active doctors in NZ is between the ages of 45 and 49, with the median age also falling within that bracket. Perhaps with age comes past stigmas and disinclination to follow new strictures, no matter how imperative or peer-reviewed.
Or perhaps it’s simply this: medical professionals are fallible. They will make mistakes. These mistakes, when made, are impossible to deny. Personal culpability, however, is easier to repudiate, especially when you can enforce it with decades of learned behaviour.
The learned behaviour in this case is where the seemingly innocuous difference between “withdrawal” and “discontinuation” lies. The medical profession uses the word “discontinuation” for drugs that “are not habit-forming”, “are not addictive”, and “do not form drug-seeking behaviour”. But when you get prescribed SSRIs, you’ll be told to take your dose daily—not only that, but at the same time each day. Isn’t that the dictionary definition of “habit-forming”? When SSRIs are suddenly discontinued, previous symptoms will likely relapse until treatment is re-continued—isn’t that addiction, dependency?
In an example people who suffer from GAD or Panic Disorder will be all-too-familiar with, benzos—which ameliorate panic attacks and panic ideation with divine efficacy—are handed out sparingly, often begrudgingly. There is, supposedly, sound reasoning behind this. The risk of “addiction” and “unpleasant withdrawals” are high.
Except that in 2011, a team of researchers found that SSRI “discontinuation” and benzodiazepine “withdrawal” were similarly—almost identically—unpleasant. So why are benzos so controlled and stigmatised when SSRIs are so (rightly) freely available?
One layer deeper down the rabbit-hole: 1) our society has an encompassing fear, even antipathy, towards drugs that work instantly or quickly on the brain because 2) these drugs buttress the risk of “addiction”, which 3) causes damage later on. But these clauses are not an inevitable trajectory; they’re a constructed narrative, like everything else. It’s a narrative that’s lent credence by the social attitude to addiction as irresponsible crime. But there’s another weird social conception at play here too; we lampoon Christian Scientists, but boy have we taken their belief in nobility through suffering to heart.
This is bullshit. We do not need to suffer to live a fulfilled life. We should be candid about our pain, our anguish, and we have every right to ameliorate these sufferings in ways that work and that are proven to be safe—social stigma be damned. But first we need candid, unmediated information about our pills. We need to know the pros, the cons, and the gravity involved if we are to best negotiate future suffering.
But most of all, we need to realise that medicine is not objective, but a process—a progressive multi-layered thing built around trials and errors and assumptions. And for the health and dignity of each and every member of any community, we need to know that our medical professionals appreciate this.